Spironolactone-Study: Heart Drug Use Resulted in Deaths
( I know you girls take it for PCOS and not your heart, but I still thought this might be a valuable article to you for now and future reference. )
NEW YORK (AP) - New research shows that soon after doctors started prescribing a drug for congestive heart failure more widely, the number of patients who died from a side effect increased.
The researchers say their findings illustrate what can happen when doctors apply drug-study results to their own patients. They suggest that some of the patients probably shouldn't have been given the heart failure drug and that doctors weren't checking for dangerous potassium buildup.
"I have no doubt that in the right patients and with careful monitoring that this is still a good drug combination," said Dr. David N. Juurlink, one of the Canadian researchers. "It's just when we prescribe it more widely and maybe we don't monitor patients quite as closely as we should, then that's where we get into trouble."
Juurlink and others believe the same thing is happening in the United States as in Canada where the study of the decades-old drug, spironolactone, was conducted.
A major study five years ago found that adding spironolactone to the standard treatments cut the death rate by 30 percent in people with serious heart failure.
The new study looked at what happened after that, when doctors put more patients on the medicine. It was done by the Institute for Clinical Evaluative Sciences, a health care research organization in Toronto, and is reported in Thursday's New England Journal of Medicine.
"It's a caution that all the safeguards that are in place in a controlled clinical trial are not present out in practice," said Dr. Biff Palmer of the University of Texas Southwestern Medical School in Dallas, who wrote a related journal article on preventing and treating high potassium.
About 5 million Americans have heart failure, which occurs when a weakened heart can't pump enough blood throughout the body, causing swelling and fluid to back up in the lungs.
Spironolactone, also known as Aldactone, helps the kidneys get rid of excess water and salt but can lead to potassium buildup in the blood. High levels can cause irregular heartbeats or sudden death.
The Canadian researchers examined whether the use of spironolactone had increased after the 1999 research, and what impact it was having on patients who take a standard ACE inhibitor and had been sick enough to be recently hospitalized. ACE inhibitors relax the blood vessels and lower blood pressure but can contribute to high potassium when combined with spironolactone.
The researchers tracked prescription and hospital records from 1994-2001 for about 1.3 million residents of the province of Ontario who were over 65.
"We found when the drug took off in mid-1999, so did rates of hospitalization for high potassium and deaths in hospital associated with that," said Juurlink.
Prescription rates for spironolactone increased fivefold, and hospitalizations and deaths from high potassium tripled. The number of heart patients hospitalized jumped from 4 to 11 per 1,000; deaths rose from 0.7 to 2 per 1,000.
In Ontario alone, researchers estimated that broader use of spironolactone resulted in 73 additional hospital deaths and 560 more hospitalizations in 2001 than would have been expected.
They said that would correspond to about 4,200 more deaths from high potassium and 37,000 more hospitalizations a year in the United States when applied to patients with milder heart failure.
Researchers think doctors may have prescribed higher doses than needed or given the drug to patients with other ailments like diabetes and kidney problems that could put them at higher risk for high potassium. Palmer said doctors should ask about over-the-counter drugs, herbal remedies and foods that could contribute to potassium problems.
Dr. Willem Remme, who helped conduct the 1999 study, said he is glad that doctors are prescribing spironolactone but they need to pay attention to how it was used in the study.
"This reflects the lack of education of doctors, I think, and that's what worries me most," said Remme, director of the Sticares Cardiovascular Research Institute in the Netherlands.
[b] The word “angel” comes from the Greek angelos which means “messenger from God,” and it holds within its sound great power.